Alert archive / Utah / Red Flag Warnings in 2022
Red Flag Warning 6, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at May 23, 2022, 9:41 AM MDT for 8 counties in Utah. It took effect at May 24, 2022, 12:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2022, 9:41 AM MDT (15:41 UTC)
- In effect from
- May 24, 2022, 12:00 PM MDT
- Expired
- May 24, 2022, 10:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Salt Lake City, UT
Counties Carbon County, UT, Emery County, UT, Garfield County, UT, Iron County, UT, Kane County, UT, San Juan County, UT, Washington County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 132 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 3.7 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2763 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
687 WWUS85 KSLC 231541 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 941 AM MDT Mon May 23 2022 UTZ496-498-240600- /O.UPG.KSLC.FW.A.0002.220524T1700Z-220525T0400Z/ /O.NEW.KSLC.FW.W.0006.220524T1800Z-220525T0400Z/ Color Country Mountains-Grand Staircase- 941 AM MDT Mon May 23 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM MDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 496 AND 498... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 10 PM MDT Tuesday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 496 Color Country Mountains and Fire Weather Zone 498 Grand Staircase. * WINDS...Northwest 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...5 to 10 percent across the Grand Staircase, 9 to 15 percent Color Country Mountains, followed by poor overnight recoveries. * IMPACTS...Critical fire weather conditions are possible. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ489-240600- /O.UPG.KSLC.FW.A.0002.220524T1700Z-220525T0400Z/ /O.NEW.KSLC.FW.W.0006.220524T1800Z-220525T0400Z/ San Rafael Swell- 941 AM MDT Mon May 23 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM MDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 489 BELOW 6500 FEET... The National Weather Service in Salt Lake City has issued a Red Flag Warning below 6500 feet for wind and low relative humidity, which is in effect from noon to 10 PM MDT Tuesday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell. * WINDS...Northwest 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Critical fire weather conditions are possible. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
4 follow-up statements
245 WWUS85 KSLC 240434 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 1034 PM MDT Mon May 23 2022 UTZ496-498-241200- /O.CON.KSLC.FW.W.0006.220524T1800Z-220525T0400Z/ Color Country Mountains-Grand Staircase- 1034 PM MDT Mon May 23 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 10 PM MDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 496 AND 498... * AFFECTED AREA...Fire Weather Zone 496 Color Country Mountains and Fire Weather Zone 498 Grand Staircase. * WINDS...Northwest 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...5 to 10 percent across the Grand Staircase, 9 to 15 percent Color Country Mountains, followed by poor overnight recoveries. * IMPACTS...Critical fire weather conditions are possible. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ489-241200- /O.CON.KSLC.FW.W.0006.220524T1800Z-220525T0400Z/ San Rafael Swell- 1034 PM MDT Mon May 23 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 10 PM MDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 489 BELOW 6500 FEET... * AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell. * WINDS...Northwest 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Critical fire weather conditions are possible. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
552 WWUS85 KSLC 240904 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 304 AM MDT Tue May 24 2022 UTZ496-498-242300- /O.CON.KSLC.FW.W.0006.220524T1800Z-220525T0400Z/ Color Country Mountains-Grand Staircase- 304 AM MDT Tue May 24 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 496 AND 498... * AFFECTED AREA...Fire Weather Zone 496 Color Country Mountains and Fire Weather Zone 498 Grand Staircase. * WINDS...Northwest 10 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...5 to 10 percent across the Grand Staircase, 9 to 15 percent Color Country Mountains, followed by poor overnight recoveries. * IMPACTS...Critical fire weather conditions are possible. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ489-242300- /O.CON.KSLC.FW.W.0006.220524T1800Z-220525T0400Z/ San Rafael Swell- 304 AM MDT Tue May 24 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 489 BELOW 6500 FEET... * AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell. * WINDS...Northwest 10 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Critical fire weather conditions are possible. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
309 WWUS85 KSLC 242029 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 229 PM MDT Tue May 24 2022 UTZ498-250430- /O.NEW.KSLC.FW.A.0003.220526T1800Z-220527T0300Z/ /O.CON.KSLC.FW.W.0006.000000T0000Z-220525T0400Z/ Grand Staircase- 229 PM MDT Tue May 24 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 498... ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 498... The National Weather Service in Salt Lake City has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from Thursday afternoon through Thursday evening. * AFFECTED AREA...Fire Weather Zone 498 Grand Staircase. * WINDS...Northwest 10 to 20 mph with gusts up to 35 mph through this evening. Southwest 10 to 20 mph with gusts to 35 mph Thursday afternoon and evening. * RELATIVE HUMIDITY...5 to 10 percent. * IMPACTS...Critical fire weather conditions are possible. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that there is a potential for critical fire weather conditions. Continue to monitor for the latest forecasts and for possible Red Flag Warnings. && $$ UTZ496-250400- /O.CON.KSLC.FW.W.0006.000000T0000Z-220525T0400Z/ Color Country Mountains- 229 PM MDT Tue May 24 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 496... * AFFECTED AREA...Fire Weather Zone 496 Color Country Mountains. * WINDS...Northwest 15 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...9 to 15 percent. * IMPACTS...Critical fire weather conditions are possible. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ489-250400- /O.CON.KSLC.FW.W.0006.000000T0000Z-220525T0400Z/ San Rafael Swell- 229 PM MDT Tue May 24 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 489 BELOW 6500 FEET... * AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell. * WINDS...Northwest 20 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Critical fire weather conditions are possible. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
893 WWUS85 KSLC 250322 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 922 PM MDT Tue May 24 2022 UTZ498-270300- /O.CON.KSLC.FW.W.0006.000000T0000Z-220525T0400Z/ /O.CON.KSLC.FW.A.0003.220526T1800Z-220527T0300Z/ Grand Staircase- 922 PM MDT Tue May 24 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 498... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 498... * AFFECTED AREA...Fire Weather Zone 498 Grand Staircase. * WINDS...Northwest 10 to 20 mph with gusts up to 35 mph through this evening. Southwest 10 to 20 mph with gusts to 35 mph Thursday afternoon and evening. * RELATIVE HUMIDITY...5 to 10 percent. * IMPACTS...Critical fire weather conditions are possible. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that there is a potential for critical fire weather conditions. Continue to monitor for the latest forecasts and for possible Red Flag Warnings. && $$ UTZ496-250430- /O.CON.KSLC.FW.W.0006.000000T0000Z-220525T0400Z/ Color Country Mountains- 922 PM MDT Tue May 24 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 496... * AFFECTED AREA...Fire Weather Zone 496 Color Country Mountains. * WINDS...Northwest 15 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...9 to 15 percent. * IMPACTS...Critical fire weather conditions are possible. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ489-250430- /O.CON.KSLC.FW.W.0006.000000T0000Z-220525T0400Z/ San Rafael Swell- 922 PM MDT Tue May 24 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 489 BELOW 6500 FEET... * AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell. * WINDS...Northwest 20 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Critical fire weather conditions are possible. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at May 23, 4:15 AM MDT, 5 hours 26 minutes earlier.
Area forecast discussion, May 23, 4:15 AM MDT, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
415 AM MDT Mon May 23 2022
.SYNOPSIS...Cooler temperatures will settle into the area today
behind a cold front. A series of weak troughs will continue to move
through today and Tuesday, keeping temperatures slightly below
seasonal normals. High pressure will rebuild midweek, bringing a
significant warming trend as conditions remain dry.
&&
.SHORT TERM (THROUGH 12Z WEDNESDAY)...A broad upper trough is in
place over the Great Basin through Rocky Mountain states this
morning, with several embedded vort lobes noted on water vapor
satellite imagery. One is currently evident over northeast Utah and
far northwest Colorado, this associated with the shortwave trough
that pushed the cold front into Utah yesterday afternoon/evening. A
second, but weaker, impulse is noted over northwest Nevada,
associated with the nose of the upper jet which will punch into
southwest Utah later this morning. Another shortwave trough is
approaching the PacNW and will cross northeast Utah late tonight into
tomorrow.
Cooler temperatures will settle into the area today behind the cold
front, which has already cleared the forecast area. With a north to
northwesterly pressure gradient in place across central through
southern Utah, breezy conditions are persisting across favored
downslope regions, most notably in Washington County, with gusts in
excess of 30 mph. However, the gradient should relax by mid-morning.
Otherwise, mid to high clouds are in place from northwest to
southeast Utah, with patchy stratus across far northeast Utah and
southwest Wyoming, which saw some light snow last evening.
As the jet and associated weak disturbances mentioned earlier
arrives later this morning, little impact can be expected, as the
airmass remains fairly dry. The second shortwave trough, arriving
tonight, will be more noticeable, owing to a stronger jet core
(130kt vs 100kt) and a reinforcing cold front. This will bring
increased winds to the area tomorrow, with impacts mainly to fire
weather, as speeds should remain below Wind Advisory criteria. A
Fire Weather Watch has been issued for zones where fuels are dry.
The trough will be accompanied by weak instability, which should
allow for some showers tomorrow across northeast Utah and southwest
Wyoming. The HREF ensemble max shows a few pockets of SBCAPE values
of 250-500J/kg, but otherwise should remain under 250J/kg. Certainly
not expecting much in the way of moisture, with PWATs less then a
half inch, so the showers are not expected to be very productive.
Temperatures are expected to trend slightly warmer across most areas
compared to today, despite the reinforcing cold front, owing in part
to less cloud cover.
.LONG TERM (After 12Z/6AM Wednesday)...High pressure will build
across the Great Basin mid to late week, with the ridge axis
cresting overhead and just to our east on Thursday. Global ensembles
continue with excellent agreement with this ridge, and continue to
tighten the overall distribution of H7 temperatures over Utah on
Thursday afternoon. The grand ensemble mean (EPS, GEFS, CMCE) is
+13C at H7, and most members are within a degree or two either side
of that. Mixing that air dry adiabatically to the surface would
yield high temperatures in the low to mid 90s. Deterministic NBM
continues to nudge upward, to 93F now, which would be a record high
temperature for Thursday, 5/26, (92F in 1958). This would also be
SLC's first 90F for the year (75% chance of occurrence currently),
which would be about 2 weeks ahead of average (but still 3 weeks
after the earliest). St George's current forecast is 100F, which
would be their second of the year (at the COOP site downtown). Given
the elevated / near record daytime temperatures the heat risk will
push into the orange/moderate levels on Thursday. However, nighttime
cooling will still be sufficient for relief overnight, with heat
risk able to be mitigated by moving intensive activities out of peak
heating hours. No heat headlines are anticipated.
The heat will also be brief as the ridge will quickly move
downstream as a trough moves in along the west coast and eventually
across the Great Basin this weekend. After peak heat on Thursday,
temperatures will start falling into the weekend and remaining at or
slightly below average into the start of next week. Ensemble members
are coming into better agreement on bringing this trough and cooler
air through the forecast area, with increasing confidence in at
least some precipitation over the weekend, particularly later Friday
night into Saturday morning. Most ensemble members (~85%) bring
modest precipitation potential on the order of less than a quarter
inch, however ~15% of members bring a much more dynamic/moister
trough through the Great Basin, pushing amounts closer to 0.5".
&&
.AVIATION...KSLC...VFR conditions will prevail at KSLC today with
minimal weather impacts to operations expected. Winds will remain
light and somewhat variable through mid-morning before becoming
reliably northwest again today earlier than normal. The diurnal
switch to the southeast will return tonight around 03-04Z. Again an
earlier than normal switch to northwest is possible Tuesday as a
weak cold front moves through.
.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will prevail
across the forecast area today. A northerly pressure gradient will
maintain a preference for northerly winds today, which could be
somewhat gusty across southern Utah. Otherwise, winds will diminish
tonight to be more light and terrain driven.
&&
.FIRE WEATHER...A dry but cooler airmass will settle across the area
today behind a cold front. Isolated/marginal hazardous fire weather
conditions will be possible today across portions of southern Utah
due to enhanced postfrontal and downsloping northerly flow. A
trailing weak weather disturbance crossing northeast Utah tonight
into tomorrow will bring a reinforcing cold front to the area which
will enhance northwest winds. With humidities remaining low,
hazardous fire weather conditions can be expected across portions of
southern and east-central Utah where fuels are critically dry.
Otherwise, a few weak showers with isolated thunderstorms will be
possible across northeast Utah. High pressure will then build into
the area for midweek resulting in much warmer temperatures. As the
high pressure shifts east, southwest flow will increase, leading to
potentially hazardous fire weather conditions Friday and Saturday.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Fire Weather Watch from Tuesday morning through Tuesday evening
for UTZ489-496-498.
WY...None.
&&
Cheng/Church
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:00 AM MDT | Fire Weather Watch | SLC | Carbon, Emery, Garfield, Iron, Kane, San Juan and 2 more | 7 hr |
Nearby
Red Flag Warnings in Utah, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.